Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS New York, NY

July 27, 2005Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 27, 2005, 5:38 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 5:38 PM EDT (21:38 UTC)
Expired
Jul 27, 2005, 6:30 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Greater Bridgeport Planning Region, CT

The radar

The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 272138
SVROKX
CTC001-272230-
/O.NEW.KOKX.SV.W.0033.050727T2138Z-050727T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
538 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT.

* UNTIL 630 PM EDT.

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAKE CARMEL...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR POOTATUCK STATE FOREST BY 555 PM EDT.
  NEAR BROOKFIELD BY 600 PM EDT.
  6 MILES NORTH OF NEWTOWN BY 610 PM EDT.

LAT...LON 4153 7352 4137 7355 4137 7312 4165 7351

$$

DSW
1 follow-up statement
000 
WWUS51 KOKX 272211
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
610 PM EDT WED JUL 27 2005

CTC001-272230-
/O.CON.KOKX.SV.W.0033.000000T0000Z-050727T2230Z/
FAIRFIELD CT-
610 PM EDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR FAIRFIELD COUNTY UNTIL
630 PM EDT...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ACROSS WESTERN PORTIONS OF THE COUNTY AND ARE MOVING EAST AT 
30 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT 
WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY 
AND SOUTHEAST NEW YORK. 

LAT...LON 4153 7352 4111 7349 4116 7309 4137 7315
      4160 7350

$$

EKH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:25 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 1:25 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
125 PM EDT WED JUL 27 2005

.NEAR TERM (REMAINDER OF TODAY AND TONIGHT)...
A COLD FRONT CONTINUES TO ADVANCE ON THE REGION FROM THE NORTHWEST
WHILE THE STRATUS CONTINUES TO HAND TOUGH OVER THE FAR EASTERN
ZONES. ITS DISSIPATION IS UNLIKELY AT THIS ADVANCED HOUR IN THE DAY
AND INDEED AS THE SUN LOWERS...THIS DECK MAY WELL BEGIN TO SPREAD
OVER MORE OF THE LAND MASS.

WITH REGARD TO HEAT AND HUMIDITY...ADVISORY WILL REMAIN IN EFFECT
UNTIL AT LEAST 6 PM ALTHOUGH WE MAY HAVE TO EXTEND A BIT LONGER FOR
SOME LOCATIONS. HEAT INDICES REACHED 100 TO 110 ACROSS A GOOD
PORTION OF THE AREA. THIS WILL BE THE LAST DAY OF THE HEAT AND
HUMIDITY AS THE COLD FRONT WILL USHER IN A CHANGE OF AIRMASS
OVERNIGHT.

THUNDERSTORMS...CONVECTION CHANCES REMAIN VERY GOOD THROUGH THIS
EVENING AS COLD FRONT AND LEE SIDE TROF ADVANCES ON THE REGION. SPC
HAS THE ENTIRE TRI-STATE REGION UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS AND HAS JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE ENTIRE TRI-STATE REGION.

ABUNDANT LOW LEVEL MOISTURE AND STRONG PREFRONTAL HEATING HAVE LEAD
TO CAPES AROUND 2000 J/KG. THIS COMBINED WITH EVENTUAL DEEP LAYER
SHEAR VALUES OF 30-45 KT WILL HELP STORM ORGANIZATION. STORMS ARE
DEVELOPING NEAR THE COLD FRONT IN THE FORM OF A SQUALL LINE WHICH IS
MOVING IN AN EAST SOUTHEASTERLY DIRECTION.
WESTERN AREAS SHOULD SEE SOME ACTION BY LATE AFTERNOON WHILE THE FAR
EASTERN AREAS WILL NEED TO WAIT UNTIL LATE THIS EVENING. MAIN THREAT
WITH THE STORMS THROUGH THE EVENING HOURS WILL BE DAMAGING WINDS.
HAIL WILL BE POSSIBLE BUT ONLY WITH STORMS FEATURING SOME VERY
STRONG UPDRAFTS. TORRENTIAL RAINS CAN BE EXPECTED WITH AT LEAST SOME
LOCALIZED FLOODING ISSUES. THE SQUALL LINE WILL SWEEP OFFSHORE LATER
THIS EVENING WITH ONLY SOME SCATTERED SHOWERS EXPECTED IN ITS WAKE.
&&

.SHORT TERM (THURSDAY THROUGH FRIDAY)...
NO BIG CHANGES HERE BUT THIS WILL BE DEPENDENT ON HOW FAR SOUTH THE
COLD FRONT GETS BEFORE STALLING OUT.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A FRONTAL BOUNDARY WILL EXTEND FROM WEST TO EAST ACROSS THE MID
ATLANTIC REGION THROUGH MONDAY. THIS BOUNDARY WILL FEATURE SOME LOW
PRESSURE DISTURBANCES RIDING EASTWARD ALONG IT. THE POSITION OF THIS
FRONT AND JUST HOW FAR NORTH THESE DISTURBANCES WILL WAVE THE
FRONT...WILL DETERMINE THE EXTENT OF CLOUDS AND THREAT OF SHOWERS
FOR OUR REGION DURING THIS PERIOD. FOR THE TIME BEING THIS THREAT
APPEARS MINIMAL WITH BEST CHANCE JUST SOUTH OF THE CWA. TUESDAY WILL
FEATURE A COLD FRONT APPROACHING FROM THE NORTHWEST. THIS FRONT
MOVES THROUGH THE LOCAL AREA TUESDAY NIGHT WITH A STRONG HIGH
FORECASTED TO BUILD IN FROM THE NORTHWEST DURING WEDNESDAY. STAYED
VERY CLOSE TO HPC SOLUTION THROUGH THE EXTENDED PERIOD WITH ONLY
SOME MINOR TWEAKS TO POPS.
&&

.MARINE...
FOG LOCATED ACROSS EASTERN PORTIONS OF THE COASTAL WATERS WILL
CONTINUE TO AFFECT THE COASTAL WATERS THRU THIS EVENING WITH VSBY
LOCALLY BELOW 1 NM.  OTHERWISE...SEAS EAST OF FIRE ISLAND INLET WILL
RUN ABOUT 5 FEET THROUGH TONIGHT WITH SOUTHWEST WINDS CONTINUING
UNTIL LATE THIS EVENING. A COLD FRONT WILL THEN MOVE ACROSS THE
COASTAL WATERS THIS EVENING. SEAS SHOULD THEN SUBSIDE LATE TONIGHT
OR THU. THUNDERSTORMS...SOME OF WHICH COULD PRODUCE STRONG GUSTY
WINDS LIKELY AHEAD OF THE FRONT LATE THIS AFTERNOON AND INTO THIS
EVENING. OTHERWISE NO PROBLEMS WITH WINDS THROUGH THE PERIOD.
&&

.AVIATION...
COLD FRONT APPROACHING FROM THE WEST THIS AFTERNOON IS EXPECTED TO
TRIGGER SHOWERS AND STRONG THUNDERSTORMS (AROUND 20Z AT KSWF AND
PROGRESSING TO THE EAST) ACROSS THE AREA. A LINE OF SHOWERS HAS
ALREADY DEVELOPED ACROSS CENTRAL NY AND PA AND IS MOVING EAST. THIS
LINE MAY DEVELOP INTO A SQUALL LINE AS IT MOVES INTO THE REGION. THE
MAIN THREAT WITH THESE STORMS IS DAMAGING WINDS IN EXCESS OF 50
KT...BUT WILL KEEP THIS OUT OF TERMINAL FORECASTS UNTIL IT BECOMES
MORE APPARENT IF AND WHERE IT WILL OCCUR. OTHERWISE...MVFR VSBY
EXPECTED TO PREVAIL IN HAZE AT MOST TERMINALS UNTIL THE SHOWERS AND
THUNDERSTORMS ARRIVE. THERE ALSO APPEARS TO BE SOME LOW LEVEL
CONVERGENCE THROUGH THE NYC AREA AND CU HAS DEVELOPED ALONG THIS
BOUNDARY AS A RESULT. WOULDN/T BE SURPRISED TO SEE SOMETHING
TRIGGERED BY THIS OVER THE NEXT FEW HOURS...BUT WILL KEEP A CLOSE
EYE AND AMEND ACCORDINGLY. COLD FRONT MOVES EAST OF THE AREA BETWEEN
04Z AND 06Z SHIFTING WINDS TO THE N AND BRINGING A RETURN TO VFR
CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD.
&&

.HYDROLOGY...
ANY THUNDERSTORM THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 8 PM...CTZ005>012.
NY...SEVERE TSTM WATCH UNTIL 8 PM...NYZ067>081.
     HEAT ADVISORY UNTIL 6 PM...NYZ071>076.
NJ...SEVERE TSTM WATCH UNTIL 8 PM...NJZ002>006-011.
     HEAT ADVISORY UNTIL 6 PM...NJZ003>006-011.
MARINE...SEVERE TSTM WATCH UNTIL 8 PM...ANZ330-335-338-350-353-355.
     SMALL CRAFT ADVISORY FOR ROUGH SEAS...ANZ350-353.

&&
Hazardous weather outlook, Jul 27, 5:04 AM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
504 AM EDT WED JUL 27 2005

NJZ003>006-011-NYZ071>076-281003-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-SOUTHERN WESTCHESTER NY-UNION NJ-
504 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY...MOST OF
NORTHEASTERN NEW JERSEY...AND SOUTHERN WESTCHESTER COUNTY...

.DAY ONE...TODAY AND TONIGHT...

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE SEE NYCNPWOKX FOR
DETAILS. ALSO...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED THE ENTIRE TRI-STATE AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL
BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ANZ330-335-338-355-CTZ005>012-NJZ002-NYZ067>070-077>081-281003-
NASSAU NY-NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-
NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-
NORTHERN WESTCHESTER NY-NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-
ROCKLAND NY-SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-
SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-
SOUTHWEST SUFFOLK NY-WESTERN PASSAIC NJ-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
504 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER HUDSON VALLEY...
SOUTHERN CONNECTICUT...LONG ISLAND...WESTERN PASSAIC COUNTY IN
NEW JERSEY...LONG ISLAND SOUND...NEW YORK HARBOR...AND THE COASTAL
WATERS WEST OF FIRE ISLAND INLET.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDICES WILL RISE TO AROUND 100 DEGREES DURING THIS AFTERNOON
OVER LAND AREAS AWAY FROM THE SHORE. ALSO...THE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS.
PLEASE SEE NYCSPSOKX AND NYCAFDOKX FOR MORE DETAILS ON THE HEAT AS
WELL AS THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ANZ350-353-281003-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
504 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS EAST OF
FIRE ISLAND INLET.

.DAY ONE...TODAY AND TONIGHT...

A SMALL CRAFT ADVISORY IS IN EFFECT. PLEASE SEE
NYCCWFOKX FOR DETAILS. ALSO...STRONG TO SEVERE THUNDERSTORMS MAY
ENTER THE REGION THIS AFTERNOON AND EVENING. PLEASE SEE NYCSPSOKX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 27, 2:35 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
235 PM EDT WED JUL 27 2005

NYZ067-271915-
ORANGE-
235 PM EDT WED JUL 27 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE
COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 25 MPH. THE
STORM WILL MAINLY IMPACT THE NORTHERN HALF OF ORANGE COUNTY.

DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DSW
Special weather statement, Jul 27, 4:42 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
442 PM EDT WED JUL 27 2005

NJZ002-NYZ067-272130-
ORANGE-WESTERN PASSAIC-
442 PM EDT WED JUL 27 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE
AND PASSAIC COUNTIES...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF UNIONVILLE...OR 11 MILES
SOUTH OF PORT JERVIS...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  5 MILES SOUTH OF UNIONVILLE BY 450 PM EDT.
  NEAR WARWICK BY 515 PM EDT.
  NEAR GREENWOOD LAKE BY 520 PM EDT.
  6 MILES SOUTH OF MONROE BY 530 PM EDT.

DAMAGING WINDS UP TO 50 MPH...INTENSE CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

DSW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:57 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region48 min
Jul 27, 6:24 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region51 min
Jul 27, 6:29 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region46 min
Jul 27, 6:39 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region51 min
Jul 27, 7:16 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region44 min
Jul 27, 7:16 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region44 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.